Alert archive / Nevada / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 23, 2024, 5:12 PM PDT for Lyon County, Storey County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2024, 5:12 PM PDT (00:12 UTC)
- Expired
- Jul 23, 2024, 7:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3232 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WGUS55 KREV 240012
FFWREV
NVC019-029-240215-
/O.NEW.KREV.FF.W.0007.240724T0012Z-240724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
512 PM PDT Tue Jul 23 2024
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
North Central Lyon County in west central Nevada...
Storey County in western Nevada...
* Until 715 PM PDT.
* At 512 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stagecoach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3938 11945 3941 11942 3943 11935 3944 11930
3942 11928 3937 11931 3933 11941 3934 11947
FLASH FLOOD...RADAR INDICATED
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:02 PM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 1:02 PM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
102 PM PDT Tue Jul 23 2024
.SYNOPSIS...
* Thunderstorms will bring locally heavy rain and flash flood
potential along with strong outflow gusts through Wednesday.
* Storms become more isolated over western NV Thursday as drier
air brings an end to storms for late week into the weekend.
* Gusty southwest winds and more seasonal temperatures return
Thursday and Friday with locally critical fire weather
conditions.
&&
.DISCUSSION...
THUNDERSTORMS:
* Thunderstorms will again fire along the Sierra around midday
through Wednesday with storms pushing off or developing off
outflows into western NV during the afternoons. Abundant
moisture and instability are present as noted by the 0.81" PWAT
in the KREV sounding this morning with sufficient clearing to
help temperatures climb well above average for late July. The
HREF is showing an uptick in PWATs Wednesday as deeper moisture
expands northward across western NV and far northeast CA (PWAT
1.00"+) as the ridge axis slides east and upper level southerly
flow increases ahead of an advancing trough in the PacNW.
* For this afternoon/evening, storm mode will be similar to Monday
with slow storm motions and the potential for very heavy rain
producers, especially across the eastern Sierra into far western
NV. A few severe storms with gusts to 60 mph and nickle sized
hail are possible, but flash flooding will be the bigger concern
as storms move slow or anchor near steep terrain and burn scars.
* For Wednesday, mid level S/SW winds increase which will both
increase storms motions a bit while also resulting in increased
shear for storm organization. Storm coverage will expand across
northeast CA and northwest NV where HREF probabilities indicate
gusts > 50kts have increased (10-30%) with SPC introducing a
marginal risk for severe wind gusts near the Oregon border.
Farther south, storms are expected to initiate over the eastern
Sierra and propagate into western NV during the afternoon.
Similar severe weather threats will exist with the additional
threat for stronger outflows and blowing dust reaching the Basin
and Range. While storms will be moving quicker, training of
cells will continue to bring a heightened threat for flash
flooding for areas south of I-80 with focus on the eastern
Sierra into southern Lyon and Mineral counties.
* For Thursday, drier and more stable air will confine storms to
the Basin and Range where activity will be more isolated but
still capable of gusty outflows and areas of blowing dust. Dry
and cooler conditions persist Friday into the weekend with
temperatures returning to seasonal normals.
WIND/SMOKE:
* South-southwest winds increase Thu-Fri ahead of a trough moving
through the PacNW and another feature moving inland from off the
northern CA coast. Latest ECMWF EFI highlights northeast CA and
northwest NV for Thursday afternoon when blended guidance
showing gusts 30-35 mph for several or more hours along the
Sierra Front and areas north of I-80. 700MB flow 15-25 kts
across northeast CA and northwest NV Thursday shifts southward
toward the Nrn Sierra and far western NV Friday although the EFI
signal is not as pronounced. Still, breezy winds are expected
to shift into these areas Friday afternoon with increased chop
for Lake Tahoe.
* Smoke transport will be tricky and depend heavily on fire
activity. Latest HRRR suggests smoke from the fires near Portola
will remain localized to the fire this evening, maybe drifting
briefly into far western NV while producing a more pronounced
stream of smoke for late Wednesday. Of course, outflows may
interrupt smoke transport, so confidence is below average.
Increasing winds Thu-Fri should help disperse smoke, but as
winds weaken and turn northwest in the evening, some smoke could
reach far western NV for the overnight/morning hours with good
daytime mixing helping with the dispersal process.
&&
.AVIATION...
* Thunderstorms will again be the primary threat today and
Wednesday afternoons/early evenings, especially for eastern
Sierra (KMMH) and western NV airports. For this afternoon,
storms may impact KTVL-KTRK early before pushing off to the east
with a repeat pattern on Wednesday. Very heavy rain could bring
MVFR conditions underneath strongest storms while lightning and
outflow winds to 35+ kts possible vicinity of any storm.
Primary storm timing will be 20-23Z for Tahoe area TAFs and
21-03Z at other sites both days.
* A drier pattern returns late week with isolated cells/outflow
winds hanging on for one more day along the Hwy 95 corridor
(KLOL- KNFL-KHTH). Gusty southwest winds return Thu-Fri when
gusts will 25-30 kts.
&&
.FIRE WEATHER...
* Isolated to scattered storms persist through Wednesday most
areas with best coverages Eastern Sierra of Mono-Alpine Counties
into western NV where storm character will be wet with heavy
rainfall potential. Storm coverage will be more isolated for
Tahoe Basin northward along Hwy 89, but will still be capable of
producing isolated strikes and gusty outflow winds.
* One place to watch closely Wednesday afternoon/evening will be
Hwy 395 from Susanville northward to the Warners and far
northwest NV (north of Gerlach) as cells in these areas will be
moving much faster. While cells may train and still produce
wetting rains, the potential for isolated dry lightning strikes
increases.
* Isolated storms persist in the Basin and Range (Hwy 95 corridor)
Thursday as attention turns to increasing southwest winds and
drier air for late week. Southwest winds are expected to
increase from I-80 northward on Thursday then spread southward
on Friday. Right now, the strongest winds are slated for
Thursday along Hwy 395 from Reno to Susanville into northwest NV
and we have raised a fire watch for wind gusts 30-35 mph and
humidity falling below 15% for 3+ hours zones 270-278-458.
Enhanced winds and drier conditions will enhance ongoing fires
and threaten any holdovers even in areas outside the watch area
both Thu-Fri.
Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ458.
Flood Watch through Wednesday evening NVZ001.
Heat Advisory until 8 PM PDT this evening NVZ004-005.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ270-278.
Flood Watch through Wednesday evening CAZ073.
&&In the hours before
Special weather statement, Jul 23, 2:08 PM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Tue Jul 23 2024
NVZ003-004-232145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
208 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
245 PM PDT...
At 207 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pyramid Lake, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and choppy lake waters.
Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2107Z 235DEG 16KT 4002 11963
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jul 23, 2:44 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
244 PM PDT Tue Jul 23 2024
NVZ003-232215-
Greater Reno-Carson City-Minden Area NV-
244 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHOE COUNTY
THROUGH 315 PM PDT...
At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Spanish Springs, or 11 miles northeast of Reno, moving northeast at
10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spanish Springs, Spanish Springs Airport, and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 11976 3971 11981 3982 11958 3964 11952
TIME...MOT...LOC 2144Z 245DEG 10KT 3967 11970
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Jul 23, 2:49 PM PDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Reno NV
249 PM PDT Tue Jul 23 2024
NVZ003-004-232245-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
249 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
345 PM PDT...
At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pyramid Lake, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2148Z 249DEG 11KT 4006 11971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Jul 23, 3:46 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
346 PM PDT Tue Jul 23 2024
NVZ003-004-232345-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
346 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHOE COUNTY THROUGH
445 PM PDT...
At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Pyramid Lake, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3977 11950 4010 11980 4029 11954 3994 11931
TIME...MOT...LOC 2245Z 243DEG 14KT 4008 11975
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Jul 23, 4:34 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
434 PM PDT Tue Jul 23 2024
NVZ004-005-240030-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
434 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE AND WEST CENTRAL
PERSHING COUNTIES THROUGH 530 PM PDT...
At 433 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gerlach, moving northeast at 35 mph.
HAZARD...Heavy rainfall with wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized flooding.
Locations impacted include...
Gerlach, Gerlach-Empire, Empire Airport, and Empire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4052 11967 4065 11971 4083 11929 4058 11912
TIME...MOT...LOC 2333Z 246DEG 31KT 4064 11939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TFSpecial weather statement, Jul 23, 4:46 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
446 PM PDT Tue Jul 23 2024
NVZ003-004-240015-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
446 PM PDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHURCHILL...STOREY
AND NORTH CENTRAL LYON COUNTIES THROUGH 515 PM PDT...
At 444 PM PDT, Doppler radar was tracking a strong thunderstorm over
Stagecoach, or 14 miles east of Virginia City, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Churchill Station, Stagecoach, Silver Springs, and Silver
Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3934 11952 3944 11948 3948 11937 3940 11911
3919 11931
TIME...MOT...LOC 2344Z 308DEG 19KT 3937 11937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:04 PM PDT | Areal Flood Advisory | REV | Lyon, Storey | 116 min |
| Jul 23, 5:55 PM PDT | Areal Flood Advisory | REV | Storey | 2 hr |
| Jul 23, 6:23 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 23, 7:34 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 56 min |
| Jul 24, 11:01 AM PDT | Red Flag Warning | REV | Washoe | 34 hr |
| Jul 24, 12:54 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 1:06 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jul 24, 1:22 PM PDT | Special Weather Statement | REV | Storey | 53 min |
| Jul 24, 2:00 PM PDT | Special Weather Statement | REV | Storey | 30 min |
| Jul 24, 2:24 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 2:25 PM PDT | Flash Flood Warning | REV | Lyon, Mineral | 4 hr |
| Jul 24, 3:06 PM PDT | Flash Flood Warning | REV | Douglas | 5 hr |
| Jul 24, 3:25 PM PDT | Special Weather Statement | REV | Douglas | 35 min |
| Jul 24, 3:37 PM PDT | Special Weather Statement | REV | 83 min | |
| Jul 24, 3:40 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 24, 3:45 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 24, 4:39 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 4:56 PM PDT | Special Weather Statement | REV | Storey | 34 min |
Nearby
Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.